South Dakota, 2018

Hail in South Dakota, June 13, 2018

June 13, 2018 · NWS FSD · 2 events in 1 county or zone

Overall instability was limited to 500-1000 J/kg MUCAPE with deep-layer shear less than 30 knots, but scattered storms developing within mid-level warm air advection managed to produce isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Overall instability was limited to 500-1000 J/kg MUCAPE with deep-layer shear less than 30 knots, but scattered storms developing within mid-level warm air advection managed to produce isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 11:52 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 13, 11:52 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1252 PM CDT Wed Jun 13 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Wed Jun 13 2018

The primary weather impact in the next 24 hours will be a
couple rounds of scattered showers and thunderstorms moving through
the region this afternoon and overnight. The shortwave trough that
will provide forcing for lift for this afternoon's round of
convection will have very little instability to work with. Forecast
soundings only show a few hundred J/kg of CAPE when the wave moves
through: The warmer, more moist southerly flow and fuel for storms
will be limited to the high Plains to our west. Any rainfall will
have to fight a relatively dry boundary layer as air from the
Canadian continental air mass continues to be advected into the
region from the southeast. Many locations will stay dry with these
hit-or-miss light showers. Daytime temperatures remain seasonal
with afternoon highs around 80.

Overnight into Thursday morning, more showers and thunderstorms
could form on the leading edge of a 40 kt low level jet, focused
over southwest MN and northwest IA. These will again be scattered in
coverage, and are unlikely to lead to a widespread soaking rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT Wed Jun 13 2018

A warming trends becomes more pronounced on Thursday with a
notable change to more humid conditions, as south winds continue
to bring high 60 dew point air in from the southern Plains. The
blocking ridge aloft over the Mississippi Valley and attendant
surface high will keep this pattern continuing into the weekend.
Thunderstorm threat through Saturday continues to look low
overall, as warm air in the 850 to 700 hPa layer forms a strong
capping inversion, despite abundant CAPE in upper atmospheric
layers. Thursday through Sunday will likely bring 90+ degree
afternoon readings for many locations, and heat indices will push
100 degrees. Heat advisory highlights could be needed come later
this week. Thankfully, overnight lows do not look extremely high,
with upper 60s to low 70s forecast for most of these nights.
Nevertheless, the takeaway is this: Please prepare for some
summer- like heat late this week and weekend, and drink plenty of
water if outside.

This pattern could end on Sunday night, as the upper-level ridge
begins to weaken and move to the east. This opens an opportunity for
a robust shortwave to move through and pull a modified surface cold
front trough the tri-state area. Some models, including the
ECMWF, are now less robust with this push of cooler air, so
confidence is low for this portion of the forecast, especially
regarding potential precipitation amounts. Leaned toward the GFS
at this point, with increasing PoPs and some chance for measurable
rain Sunday night into Monday. Upper level flow becomes
northwesterly early next week, hinting at a change to more
seasonal temperatures in the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jun 13 2018

Line of showers and decaying thunderstorms currently along the MO
River Valley are expected to continue to weaken as they move
eastward this afternoon. Nonetheless, could still have a period of
showers at all three of the TAF sites. Additional showers and
thunderstorms are expected to develop around/after 06z east of the
James River. Brief periods of MVFR conditions are possible with
either rounds of precipitation with the overnight threat more
favored for lightning or brief restrictions. Uncertainty in exact
timing of any thunder threat preclude mention in the TAF at this
time but will be refined in future TAF issuances. Southerly winds
generally in the 7-12 kt range through tonight will increase into
the 10-20 kt range by mid morning Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jun 13, 3:24 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Wed Jun 13 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-140930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and during
the early morning hours Thursday. Lightning, gusty winds, and
small hail will be the main threats, as storms do not look to be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A heat wave begins Thursday, lasting through the weekend.
Widespread 90+ degree afternoon temperatures look likely with
heat indices approaching 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gregory

When
June 13, 12:57 PM CST
Where
Gregory County, 4.86 mi N of Dallas
Measured
1 in hail
Reported by
Public
Coordinates
43.300, -99.510

Hail, Gregory

When
June 13, 1:40 PM CST
Where
Gregory County, 0.69 mi S of Gregory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.220, -99.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 764500, 764501.